M/cloudy
52°
M/cloudy
Hi 59° | Lo 42°

To Your Good Health: Is Prostate to Blame For Slow-to-Empty Bladder?

Dear Dr. Roach: I would like your opinion on enlarged prostate. My primary care doctor sent me for a blood test and said my PSA number was too high, then sent me to a urologist. He said my bladder is not emptying and that I am having urine retention in the bladder. After one week of medication (Rapaflo), I had a catheter inserted for another week. He measured the urine in the bladder, and it was 880 ml. Now he is suggesting surgery. Is he going too fast? What are your thoughts on the procedure and side effects? Will this correct the problem? — D.G.

Answer: The bladder is drained via a tube called the urethra, and in men, the urethra runs right through the middle of the prostate. As men get older, the prostate commonly enlarges, and this can cause resistance to flow. The symptoms can range from mildly annoying to complete obstruction. Complete obstruction is an emergency, since the kidneys will fail within a few days of being unable to drain urine at all.

But the obstruction does not need to be complete in order to cause kidney damage. It’s the high pressure in the urethra, bladder and ureters (the tubes that allow urine to flow from the kidneys to the bladder) that causes kidney damage. Placing a catheter allows the urine to drain at low pressure if the problem is in the urethra.

Normal bladder capacity is between 300-400 ml. At 880 ml, you would experience very abnormal bladder drainage and would be at high risk for ongoing kidney damage. Thus, I completely agree with your urologist that something, probably surgical, needs to be done quickly.

It’s not completely clear to me whether your inability to drain the bladder is due to obstruction from enlarged prostate, even though an elevated PSA suggests that this might be the case. It also is possible that there is something wrong with the nerves that go to or from the bladder. I suspect your urologist has done additional bladder tests to help sort this out.

Dear Dr. Roach: I read your column on Reglan and have a question. I have GERD and a hiatal hernia, and have been on Nexium for many years. I had an endoscopy, and the doctor put me on 10 mg of Reglan, which I have been taking for a couple of years. It does help me, but after reading your column and the side effects of Reglan (it should be taken for only about 12 weeks), I wonder if I should continue taking it. My doctor told me that the low dosage he prescribed would not have the side effects mentioned. — M.D.

Answer: Reglan is used for some people with GERD or hiatal hernia to help the food and acid move forward and not backward into the esophagus. I wrote about the dreaded side effect of tardive dyskinesia, a movement disorder that usually goes away if the offending drug is stopped immediately, but which can be permanent. Tardive dyskinesia is more likely with high doses taken for longer periods of time. Most people who developed tardive dyskinesia did so after being on metoclopramide (Reglan) for more than a year. It is considered low-risk if given for 12 weeks or less.

Dear Dr. Roach: Several weeks ago, I noticed that my face was swollen in front of my ear. I went to my primary doctor, and he put me on Augmentin and methylprednisolone, but that did not work, and the area is still swollen. I searched the Internet and found that the parotid gland is in the swollen area. A dentist told me that it is the parotid gland, and it could be a sinus blockage. Who should I see next, an ENT doctor? This all started with my teeth on that side hurting. Could it be a dental problem? — D.N.

Answer: The parotid glands are the largest of the salivary glands and are located behind the teeth and in front of the ear in both cheeks. In my experience, the most likely cause of a swollen parotid gland on one side is a salivary gland stone, called sialolithiasis.

I can’t understand why both your parotid gland would be swollen and your teeth hurting from the same condition. Parotid stones typically hurt worse with eating or anticipation of eating.

If the dentist who examined you said it’s the parotid gland (and presumably not a dental problem), then an ENT physician is certainly the expert on disorders of the parotid glands. If it’s a stone, it usually can be removed by the ENT physician.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGood Health@med.cornell.edu.